Alert archive / Oregon / Flash Flood Warnings in 2009
Flash Flood Warning 3, NWS Medford, OR
NWS Medford, OR issued this flash flood warning at Jun 12, 2009, 8:16 PM PDT for Jackson County, Oregon. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 12, 2009, 8:16 PM PDT (03:16 UTC)
- Expired
- Jun 12, 2009, 9:15 PM PDT
- In force
- 59 min
- Issued by
- NWS Medford, OR
- Area
- Storm-based polygon
- Flood severity
- None
County Jackson County, OR
The radar
The Medford radar (KMAX), 33 km from the middle of the area, began a volume at 03:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 8:48 PM PDT | HEAVY RAIN 1.25 | 2 Wsw Talent, OR | MEASURED RAINFALL IN 2 HOURS. CULVER ROAD FLOODED ABOUT A FOOT DEEP CLOSING ONE LANE. THIS IS BETWEEN PIONEER AND PHOENIX ROADS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 3.3 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 112 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1957 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS56 KMFR 130316 FFWMFR ORC029-130415- /O.NEW.KMFR.FF.W.0003.090613T0316Z-090613T0415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MEDFORD OR 816 PM PDT FRI JUN 12 2009 THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL JACKSON COUNTY IN SOUTHWEST OREGON... THIS INCLUDES THE CITY OF MEDFORD AND PHOENIX... * UNTIL 915 PM PDT * AT 810 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WHITE CITY...JACKSONVILLE...PHOENIX AND CENTRAL POINT PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MEDFORD. && LAT...LON 4232 12313 4252 12294 4235 12261 4216 12279 $$ SVEN
1 follow-up statement
000 WGUS76 KMFR 130412 FFSMFR FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MEDFORD OR 912 PM PDT FRI JUN 12 2009 ORC029-130416- /O.EXP.KMFR.FF.W.0003.000000T0000Z-090613T0415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ JACKSON OR- 912 PM PDT FRI JUN 12 2009 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 915 PM PDT FOR CENTRAL JACKSON COUNTY... THE VERY HEAVIEST RAIN APPEARS TO BE DIMINISHING IN THE MEDFORD...TALENT...PHOENIX...WHITE CITY AND EAGLE POINT AREA. MODERATE TO BRIEF HEAVY RAIN WILL CONTINUE THROUGH 1000 PM PDT WITH LOCAL SMALL STREAM AND URBAN FLOODING STILL LIKELY AS HEAVIER RUNOFF FROM THE RECENT STORMS ENCOUNTERING BLOCKED STORM DRAINS AND CULVERTS. DO NOT ALLOW CHILDREN TO PLAY IN FLOODED STREAMS AND DRAINAGES CHILDREN CAN EASILY SLIP INTO DRAINAGES AND SMALL STREAMS AND BECOME TRAPPED UNDERWATER IN THE STRONG FLOW. LAT...LON 4232 12313 4252 12294 4235 12261 4216 12279 $$ SVEN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 2:51 PM PDT, 5 hours 25 minutes earlier.
Area forecast discussion, Jun 12, 2:51 PM PDT, 5 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEDFORD OR 251 PM PDT FRI JUN 12 2009 .SHORT TERM...AN UPPER LOW CENTERED ALONG THE SOUTHERN OREGON AND NORTHERN CALIFORNIA COAST IS BRINGING SCATTERED SHOWERS AND THUNDERSTORMS TO THE AREA TODAY. AS THIS LOW SLOWLY MOVES INLAND ON SATURDAY EXPECT ADDITIONAL SHOWERS AND THUNDERSTORMS. THEN THE LOW SHIFTS EASTWARD...WITH SHOWER AND THUNDERSTORM ACTIVITY DECREASING A LITTLE ON SUNDAY. BEHIND THIS LOW...ANOTHER TROUGH MOVES IN FROM THE WEST ON MONDAY WITH AN UPPER LOW DEVELOPING OVER CENTRAL CALIFORNIA LATE MONDAY INTO TUESDAY. SO EXPECT THE CHANCE FOR SHOWERS AND THUNDERSTORMS TO CONTINUE ON MONDAY...DECREASING ON TUESDAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE AND INTENSITY THIS AFTERNOON CONTINUING INTO THE EVENING. THE AREA REMAINS UNDER A FAVORABLE PATTERN FOR THUNDERSTORMS TODAY WITH DIFFLUENCE AND COLD AIR ADVECTION ALOFT. CURRENTLY SCATTERED SHOWERS ARE SPREAD OVER MUCH OF THE INLAND AREA WITH ACTIVITY MOST CONCENTRATED NEAR THE WESTERN FOOTHILLS OF THE CASCADES AND INTO AREAS TO THE EAST. PERIODS HEAVY RAIN IS EXPECTED WITH THUNDERSTORMS TODAY ALONG WITH POSSIBLE SMALL HAIL. THE HEAVY RAIN COMBINED WITH A SLOW NORTH TO NORTHWEST MOVEMENT OF THE STORMS WILL BRING A POSSIBILITY FOR LOCALIZED SMALL STREAM FLOODING OR URBAN FLOODING. ON SATURDAY...AS THE LOW SHIFTS INLAND OVER NORTHERN CALIFORNIA EXPECT THE FOCUS FOR HEAVIEST PRECIPITATION TO SHIFT SLIGHTLY EAST... MAINLY FROM THE CASCADES EASTWARD WITH THE HIGHEST PRECIPITATION AMOUNTS EXPECTED OVER MODOC AND LAKE COUNTIES...AND INTO KLAMATH COUNTY. THE NAM INDICATES VORTICITY WRAPPING AROUND THE LOW AND UP INTO MODOC AND LAKE COUNTIES DURING THE MORNING AND AFTERNOON...ALONG WITH A MID LEVEL CONVERGENCE ZONE. THIS WILL BE A FAVORED AREA FOR THUNDERSTORM AND SHOWER DEVELOPMENT. SATURDAY MORNING EXPECT SCATTERED SHOWERS WITH ISOLATED THUNDERSTORMS FROM THE CASCADES AND EASTWARD WITH SOME ADDITIONAL ISOLATED TO SCATTERED SHOWERS WEST OF THE CASCADES. THUNDERSTORM ACTIVITY WILL INCREASE DURING THE AFTERNOON ON SATURDAY WITH SCATTERED TO NUMEROUS THUNDERSTORMS DEVELOPING DURING THE AFTERNOON AND CONTINUING INTO THE EVENING. THESE STORMS WILL AGAIN CARRY THE POTENTIAL FOR HEAVY RAIN...LOCALIZED SMALL STREAM AND URBAN FLOODING...AND SMALL HAIL. ON SUNDAY AS THE LOW CONTINUES TO SHIFT INLAND TO THE EAST...SHOWER AND THUNDERSTORM ACTIVITY WILL DECREASE OVER THE AREA SOME AS THE MAIN ENERGY FOR THE SYSTEM SHIFTS EAST OF THE AREA. MONDAY...THE GFS AND ECMWF SHOW A TROUGH MOVING INTO THE OREGON COAST BRINGING A CONTINUED CHANCE FOR ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS. THE STRENGTH AND TRACK OF THIS TROUGH ARE STILL UNCERTAIN. .LONG TERM...TUESDAY JUNE 16TH THROUGH FRIDAY JUNE 19TH... THERE IS MODERATE TO HIGH CONFIDENCE IN THE GENERAL WEATHER PATTERN DURING THIS TIME PERIOD THROUGH THURSDAY...BECOMING LOW ON FRIDAY. MODEL GUIDANCE AGREES ON WEAK LOW PRESSURE TROUGHING OVER THE AREA ON TUESDAY...WITH THE 500MB LOW PRESSURE CENTER OVER OR JUST WEST OF SOUTHERN CALIFORNIA. STRONG HIGH PRESSURE NORTHEAST OF HAWAII WILL LIKELY CAUSE SURFACE RIDGING ACROSS MUCH OF THE WEST SIDE EARLY IN THE PERIOD. ON TUESDAY LINGERING INSTABILITY FROM THE CASCADES EAST WILL RESULT IN A SLIGHT CHANCE OF THUNDERSTORMS FROM ABOUT MOUNT SHASTA NORTHEASTWARD. ON WEDNESDAY THE HIGH SHOULD EXTEND INLAND ENOUGH TO PUSH INSTABILITY SUFFICIENT FOR THUNDERSTORMS SOUTH AND EAST OF THE AREA. THURSDAY LOOKS SIMILAR TO THURSDAY. ALTOGETHER...THE HIGH PRESSURE RIDGING IS LIKELY TO PUSH TEMPERATURES BACK TO NORMAL TO 5 DEGREES ABOVE NORMAL TUESDAY THROUGH THURSDAY. BY FRIDAY MODELS DIFFER ON THE PATTERN A BIT MORE. WHILE BOTH SHOW STRONG HIGH PRESSURE RIDGING OVER THE EASTERN PACIFIC...THE GFS INDICATES THIS RIDGING EXTENDING INTO THE AREA...WHILE THE ECMWF BRINGS A STRONG UPPER LEVEL TROUGH OF LOW PRESSURE INTO THE AREA FRIDAY AFTERNOON. AT THIS TIME HAVE FAVORED THE GFS SOLUTION...BUT...IF THE ECMWF ENDS UP BEING MORE CORRECT...PRECIPITATION WILL NEED TO INTRODUCED INTO THE FORECAST WITH THE MOST LIKELY RESULT BEING A RENEWED CHANCE OF THUNDERSTORMS OVER AT LEAST THE EAST SIDE. LUTZ/PETRUCELLI && .AVIATION...VFR CONDITIONS ALONG THE COAST...EXPECTED TO DECREASE TO MVFR IN LOW CIGS DURING THE EVENING WITH ISOLATED IFR CIGS DEVELOPING LATE IN THE EVENING THROUGH SATURDAY MORNING. MVFR CIGS WILL SPREAD INTO THE UMPQUA VALLEY OVERNIGHT INTO SATURDAY MORNING. INLAND...LOCAL IFR/MVFR CONDITIONS DUE TO VISIBILITY IN HEAVY RAIN ASSOCIATED WITH SHOWERS AND THUNDERSTORMS THIS AFTERNOON THROUGH THIS EVENING. THESE STORMS MAY ALSO BRING SMALL HAIL. THEN LATE THIS EVENING EXPECT MAINLY VFR CONDITIONS WITH LOCAL MVFR IN SHOWERS. && .MFR WATCHES/WARNINGS/ADVISORIES... OR...FLASH FLOOD WATCH UNTIL 9 PM PDT THIS EVENING FOR ORZ024-ORZ026. CA...NONE. PACIFIC COASTAL WATERS...NONE. CC
Hazardous weather outlook, Jun 12, 10:17 AM PDT, 9 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEDFORD OR 1017 AM PDT FRI JUN 12 2009 ORZ024-026-131300- EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-JACKSON COUNTY- 1017 AM PDT FRI JUN 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST OREGON. .DAY ONE...TODAY AND TONIGHT WITH AFTERNOON THUNDERSTORMS DEVELOPING THERE IS A POTENTIAL FOR HEAVY RAIN...A FLASH FLOOD WATCH IS IN EFFECT FROM 4PM THROUGH THIS EVENING...SEE PRODUCT FOR DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE POTENTIAL FOR MORE HEAVY RAIN CONDITIONS ASSOCIATED WITH AFTERNOON SLOW MOVING THUNDERSTORMS IS POSSIBLE... .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jun 12, 5:34 PM PDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
534 PM PDT FRI JUN 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM HEAVY RAIN 5 SE SELMA 42.24N 123.53W
06/12/2009 M0.65 INCH JOSEPHINE OR TRAINED SPOTTER
0.65 MEASURED IN A HALF AN HOUR. VERY HEAVY RAIN WITH A
FEW RUMBLES OF THUNDER.
&&
LUTZThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 7:12 PM PDT | Areal Flood Advisory | MFR | Jackson | 3 hr |
| Jun 12, 7:22 PM PDT | Areal Flood Advisory | MFR | Jackson | 3 hr |
| Jun 12, 7:23 PM PDT | Areal Flood Advisory | MFR | Jackson | 3 hr |
| Jun 12, 8:46 PM PDT | Special Weather Statement | MFR | Klamath | 44 min |
| Jun 12, 9:23 PM PDT | Areal Flood Advisory | MFR | Jackson | 2 hr |
Nearby
Flash Flood Warnings in Oregon, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.